Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

July 25, 2004Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2004, 4:48 PM MDT for Box Elder County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 4:48 PM MDT (22:48 UTC)
Expired
Jul 25, 2004, 5:15 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3307 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252248
SVRSLC
UTC003-252315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF TREMONTON

* UNTIL 515 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF TREMONTON...MOVING EAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF TREMONTON AT 515 PM MDT

THIS STORM IS PRODUCING WIND GUST OF 60 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4181 11244 4158 11247 4153 11202 4192 11212

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:45 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 25, 3:45 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT SUN JUL 25 2004

.SYNOPSIS...WEST TO NORTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA
THROUGH THE WEEK.  SOME MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER
THE AREA TODAY AND MONDAY BUT THE ATMOSPHERE WILL BECOME DRIER BY
MID WEEK.

&&

.DISCUSSION...MOSTLY HIGH BASED THUNDERSTORMS OVER MUCH OF THE
AREA.  ALTHOUGH THE LOWER LEVELS REMAIN FAIRLY DRY THE SLOW MOVEMENT
THE STRONGEST STORMS ARE RESULTING IN SOME LOCAL HEAVY RAIN WITH
ABOUT AN INCH IN LESS THAN 30 MINUTES REPORTED AT TROPIC. EXPECT
SCATTERED ACTIVITY TO CONTINUE THROUGH THE EARLY EVENING THEN
DECREASE RAPIDLY.  HOWEVER SOME ISOLATED SHOWERS MAY CONTINUE MUCH
OF THE NIGHT AS HAS BEEN THE CASE IN THIS BAND OF MOISTURE THE LAST
COUPLE OF NIGHTS.

THE MOISTURE SLOWLY DECREASES OVER THE NEXT FEW DAYS BUT WITH SLOW
BEING THE OPERATIVE WORD.  SO EXPECT SIMILAR ACTIVITY TOMORROW THEN
PERHAPS A LITTLE LESS BY TUESDAY FOR MOST OF THE AREA.  HOWEVER THE
GFS DOES BRING A NICE HIGH LEVEL SHORTWAVE PAST THE NORTH ABOUT
TUESDAY AFTERNOON/EVENING SO THE NORTH MAY NOT DECREASE TOO MUCH
UNTIL WEDNESDAY.

THE FLOW REMAINS WEST TO NORTHWEST THROUGH MOST OF THE WEEK WITH A
SERIES OF WEAK SHORTWAVES MOVING PAST TO OUR NORTH.  THIS KEEPS THE
DESERT THERMAL BUBBLE FROM EXPANDING NORTHWARD.  SO TEMPERATURES NOT
LIKELY TO CHANGE MORE THAN A FEW DEGREES FROM PERSISTENCE EXPECT
WHERE CLOUDS INTERFERE WITH THE NORMAL HEATING OR COOLING.

ABOUT FRIDAY THE FLOW STARTS BACKING TO SOUTHWEST THEN SOUTHERLY AS
A NEW LOW FORMS ALONG THE CA COAST THEN DRIFTS OFFSHORE. FOR THE
FIRST DAY OR TWO OF THIS IT RESULTS IN DRYING AND WARMING.
EVENTUALLY IT SHOULD START BRINGING SOME MOISTURE BACK INTO THE AREA
BUT NO BIG SURGE IS EVIDENT AT LEAST THROUGH THIS FORECAST PACKAGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

SANDERS

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.